Oxycodone is a narcotic painkiller. Doctors prescribe this drug to treat moderate to severe pain. Because it works similarly to morphine, it’s often used after major injuries or surgery. But did you know oxycodone does more (and sometimes less) than help you manage pain?
Science explains that oxycodone, “can actually make you more sensitive to pain over time… An opioid sets off a chain of immune signals in the spinal cord that amplifies pain rather than dulling it.”1 And at the same time you’re not getting the pain relief you need, you start experiencing symptoms that can affect your eating habits and appetite.
Oxycodone’s Side Effects
Oxycodone can be helpful for short-term pain management. But even when used for a short period of time, side effects occur. MedlinePlus explains that some side effects include the following:
- Dry mouth
- Stomach pain
- Mood changes
- Loss of appetite
- Difficulty breathing or swallowing
- Withdrawal symptoms1
All of these change how you feel and can impact how you eat. And if use becomes abuse or addiction, a surprisingly common occurrence, side effects are more likely and more severe.
Does Oxycodone Abuse Affect Your Weight?
Because oxycodone affects how you think, feel and eat, it affects your weight. One common sign of oxycodone addiction is sudden or unexplained weight gain or weight loss. Other drugs have a similar effect on your appetite, weight and overall health.
Today’s Dietitian explains, “Substance abuse generally leads to a lack of proper nutrition, either as a result of not eating enough throughout the day or eating foods that are low in necessary nutrients. Certain substances, such as stimulants, may suppress appetite and disrupt metabolic and neuroendocrine regulation, leading to improper calorie consumption and impaired nutrient processing. Other substances may lead to an increase in appetite, causing weight gain.”2
Because using a drug like oxycodone becomes a priority, individuals don’t pay attention to eating well. A person with addiction will not get the necessary nutrition or balanced calories needed for his or her body to maintain a healthy weight.
Oxycodone’s Effects on Fitness
Addiction can also affect your energy and activity levels. Oxycodone can cause individuals to feel sleepy, lethargic or unmotivated. Improper nutrition and depressed mood can worsen these effects. A person may gain weight or simply be less healthy as a result of being less physically active.
How Oxycodone Affects Metabolism
Opioids disrupt the production of hormones. This can lead to changes in your metabolism. The Journal of the American Osteopathic Association explains that “Opioid-induced endocrinopathy is one of the most common yet least often diagnosed consequences of prolonged opioid therapy.”3
Opioids change how your endocrine system works.
And some of the most common endocrine gland diseases, or hormone problems, include hyperthyroidism and hypothyroidism. Both of these impact eating habits, appetite, energy levels, and weight. The Journal also shares that opioids affect cortisol levels, another hormone related to stress and, yes, appetite, weight, and activity.
Oxycodone and Addiction
The longer you use oxycodone, the more likely it is that the drug will affect your eating habits and appetite. If you are using the drug as prescribed, you will still probably notice changes in how you eat and how you feel. If you are experiencing sudden weight gain, weight loss, loss of appetite or nausea, contact your doctor immediately.
Make sure you talk with your doctor about any changes you notice. Substance use can quickly cause psychological and physical dependence, which can lead to abuse and addiction. If you are worried about your or a loved one’s oxycodone use, call our toll-free number at 760-548-4032, for addiction help. We are here to help you find and access professional treatment at any time of day.
1 “Oxycodone.” MedlinePlus. 15 Mar. 2018.
2 Salz, Alyssa. “Substance Abuse and Nutrition.” Today’s Dietician. Dec. 2014.
3 Colameco, Stephen and Coren, Joshua. “Opioid-Induced Endocrinopathy.” The Journal of the American Osteopathic Association. Jan. 2009.